I have had 6 chemotherapy sessions now. My eyes have been watering so much I cannot see well enough to drive, read,, or watch TV. Can this be a side effect of the chemo?
I went to an opthamologist and he said my eyes were too dry, so they over compensated by making too many tears.
He recommended natural tear drops to use in my eyes because they were this dry. Well, they run all the time so I cannot find a time when they are dry enough to put the drops in!
Also, on the 4th day after that visit with the doctor, I went back to him with red, scratchy, painful eyes, and they were both infected.
After using the eye drops he gave me for the infection, they are not infected now, but the tears flow on!
I read somewhere on the Web that dry eyes are sometimes associated with chemo, like sores in the mouth, intestines, and dry skin are. Is this right? I have had sores in my mouth, (and my skin is pealing on my hands now since I started the 4th treatment , which was my first one with taxotere. The first four were adriamycin & cytoxin)
If this eye problem is from chemo, what can help? Or do I just have to wait until I get through with the treatments? I will start radiation then.
Thannk You for any information you can give me.
Dear Seven7, Of the medications you've mentioned cytoxan is the chemotherapy medication that has runny/watery eyes listed as a side effect. This usually occurs shortly after treatment and not lasting such as yours has. You may also be experiencing some irritation that is aggravating the tearing. Suggestions might be talk with your doctor about use of an antihistimine to help with the drying. Perhaps the artificial tears may provide a soothing effect even if you are having the tearing. Try also sheilding your eyes from light by wearing sunglasses might also help.
boy does it affect the eyes! I had Adriamycin/Cytoxan 5 years ago. I remember my nose was always running and my eyes were very irritated. This year Taxotere - around number 8 or 9 my eyes were tearing constantly. The tears constantly streaming down my face- I looked like I was crying all the time. Had to keep a tissue handy all the time. eyes always red. A side effect I couldn't find anything about on-line. Oncologist said there was nothing to do about it. It went away when I finished treatment.
Thank you so much for your comment!
I will have 2 more chemos, then 6 wks radiation, then 5 years anti-cancer pill. This watery eye problem will not continue through the radiation or the 5 year pill will it? Did you have both of them after chemo was over? Please reply if you read this. Anyone else reading this, if you have something to add, please do.
My last (12th) weekly taxotere chemo was on June25 this year. The tearing problem was gone by the 2nd week after. Whew! It really will go away when you finish the taxotere. It's awful isn't it? It was so bad I could hardly work! My eyes were so blurry all the time. I remember playing miniature gold with my niece & I had to keep putting the pole down to dab at my eyes! I was told there was nothing I could do, but here is a GREAT website where you can post this question to one of women. This is a great site for on-line breast cancer support. Click on the "General Support" to post your question. You will get lots of help. I promise if there's an answer you'll get it there. Doctors don't always know.
Thanks for replying. I had the watery eyes when I was on the A/C first 4 treatments, but not nearly as bad as now, when I am on the Taxotere. I do hope it goes away after the last treatment, as you said yours did. I cannot drive, and barely read and watch TV. Just "cry" all the time I am up. Norma (Seven)
I am so glad that I found this website.It is comforting to have a place to share and search for information with other women who are trying to manage breast cancer and the "annoying" side effects of chemo. Last month, I finished an 4 month series of FEC (5fluoricil,epirubicin, cytotoxin)followed by alternating weekly doses of taxol and taxotere for 4 more months, a total of 8 months of chemo (Hurray). My eyes have not stopped tearing since beginning the taxotere. Not everyone is affected as severely.The tears roll down my face, daily, sometimes in a constant stream!!I finally stopped crying from the diagnosis, and now I tear non-stop!The only time it lessens is when I wear my contact lenses.I also visited an opthalmologist who tried to open up the tear ducts in both eyes--Ouch. It did not help. He suggested that the tearing was not only due to the chemo but the complete loss of eyelashes and eyebrows(nothing to block dust from irritating the eyes). Wearing sunglasses to physically prevent wind and dust from entering the eyes has proved helpful to me. Being reassured by other survivors and believing that all the side effects will subside and ultimately disappear helps me the most in dealing positively with them the most.
Sorry I didn't read all the posts but Taxotere can, in some cases, cause changes in the tear duct drainage system. This can lead to permanent tearing because tears can flow out of the eye normally.
Using artificial tears frequently right from the start may dilute this effect.
At the first sign of tearing, patients should see, in a perfect world, an oculoplastic surgeon who is comfortable working on the tear drainage system. Some general ophthalmologists may be able to address this also.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.